Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



Geometric Isomorphisms between
Infinite Dimensional Teichmüller Spaces

Authors: Clifford J. Earle and Frederick P. Gardiner
Journal: Trans. Amer. Math. Soc. 348 (1996), 1163-1190
MSC (1991): Primary 32G15; Secondary 30C62, 30C75
MathSciNet review: 1322950
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Let $X$ and $Y$ be the interiors of bordered Riemann surfaces with finitely generated fundamental groups and nonempty borders. We prove that every holomorphic isomorphism of the Teichmüller space of $X$ onto the Teichmüller space of $Y$ is induced by a quasiconformal homeomorphism of $X$ onto $Y$. These Teichmüller spaces are not finite dimensional and their groups of holomorphic automorphisms do not act properly discontinuously, so the proof presents difficulties not present in the classical case. To overcome them we study weak continuity properties of isometries of the tangent spaces to Teichmüller space and special properties of Teichmüller disks.

References [Enhancements On Off] (What's this?)

  • [A] R. Arens, The closed maximal ideals of algebras of functions holomorphic on a Riemann surface, Rend. Circ. Mat. Palermo (2)7 (1958), 245--260. MR 21:4242
  • [B] L. Bers, Automorphic forms and Poincaré series for infinitely generated Fuchsian groups, Amer. J. Math. 87 (1965), 196--214. MR 30:4937
  • [D] S. Dineen, The Schwarz Lemma, Oxford, 1989. MR 91f:46064
  • [E1] C. J. Earle, On holomorphic cross-sections in Teichmüller spaces, Duke Math. J. 36 (1969), 409--416. MR 40:7442
  • [E2] ------, The integrable automorphic forms as a dual space, Modular Functions in Analysis and Number Theory (T. Metzger, ed.), Lecture Notes in Mathematics and Statistics 5, University of Pittsburgh, 1983, pp. 30--40. MR 85i:30087
  • [E3] ------, The integrable automorphic forms as a dual space, II, Complex Variables Theory Appl. 12 (1989), 153--158. MR 91g:32045
  • [EK1] C. J. Earle and I. Kra, On holomorphic mappings between Teichmüller spaces, Contributions to Analysis (L. V. Ahlfors et al., eds.), Academic Press, New York, 1974, pp. 107--124. MR 55:3324
  • [EK2] ------, On isometries between Teichmüller spaces, Duke Math. Journal 41 (1974), 583--591. MR 50:596
  • [EKK] C. J. Earle, I. Kra, and S. L. Krushkal, Holomorphic motions and Teichmüller spaces, Trans. Amer. Math. Soc. 343 (1994), 927--948. MR 94h:32035
  • [EM] C. J. Earle and A. Marden, Projections to automorphic functions, Proc. Amer. Math. Soc. 19 (1968), 274--278. MR 37:412
  • [FK] H. M. Farkas and I. Kra, Riemann Surfaces, Second Edition, Springer-Verlag, New York, Heidelberg, Berlin, 1992. MR 93a:30047
  • [F] O. Forster, Lectures on Riemann Surfaces, Springer-Verlag, New York, Heidelberg, Berlin, 1981. MR 83d:3046
  • [G1] F. P. Gardiner, Approximation of infinite dimensional Teichmüller spaces, Trans. Amer. Math. Soc. 282 (1984), 367--383. MR 85f:30082
  • [G2] ------, Teichmüller Theory and Quadratic Differentials, Wiley-Interscience, New York, 1987. MR 88m:32044
  • [HO] A. Harrington and M. Ortel, The dilatation of an extremal quasi-conformal mapping, Duke Math. J. 43 (1976), 533--544. MR 54:13074
  • [H] L. A. Harris, Schwarz-Pick systems of pseudometrics for domains in normed linear spaces, Advances in Holomorphy (J. A. Barroso, ed.), North-Holland Mathematics Series 34, North-Holland, Amsterdam, New York, Oxford, 1979. MR 80j:32043
  • [Kn] M. I. Knopp, A corona theorem for automorphic forms and related results, Amer. J. Math. 91 (1969), 599--618. MR 40:4450
  • [Ko] C. J. Kolaski, Isometries of Bergman spaces over bounded Runge domains, Canadian J. of Math. 33 (1981), 1157--1164. MR 83b:32028
  • [Kr] I. Kra, Automorphic Forms and Kleinian Groups, Benjamin, Reading, Massachusetts, 1972. MR 50:10242
  • [La] N. Lakic, An isometry theorem for quadraric differentials on Riemann surfaces of finite genus, Trans. Amer. Math. Soc., to appear.
  • [Le] O. Lehto, Univalent Functions and Teichmüller Spaces, Springer-Verlag, New York, Heidelberg, Berlin, 1987. MR 88f:30073
  • [MM] A. Marden and H. Masur, A foliation of Teichmüller space by twist invariant disks, Math. Scand. 36 (1975), 211--228. MR 52:14393
  • [Na] S. Nag, The Complex Analytic Theory of Teichmüller Spaces, John Wiley and Sons, New York, 1988. MR 89f:32040
  • [Ng] K.-F. Ng, On a theorem of Dixmier, Math. Scand. 29 (1971), 279--280. MR 49:3504
  • [O] T. Ohsawa, On the analytic structure of certain infinite dimensional Teichmüller spaces, preprint.
  • [Ro] H. Royden, Automorphisms and isometries of Teichmüller space, Advances in the Theory of Riemann Surfaces (L. V. Ahlfors et al., eds.), Ann. Math. Stud. 66, Princeton University Press, 1971, pp. 369--384. MR 46:2037
  • [Ru1] W. Rudin, Function theory in the unit ball of ${\mathbb{C}}^n$, Springer-Verlag, New York, Heidelberg, Berlin, 1980. MR 82i:32002
  • [Ru2] ------, Functional Analysis, Second Edition, McGraw-Hill, New York, 1992.
  • [SW] A. L. Shields and D. L. Williams, Bounded projections, duality, and multipliers in spaces of analytic functions, Trans. Amer. Math. Soc. 162 (1971), 287--302. MR 44:790
  • [S1] K. Strebel, On quadratic differentials and extremal quasiconformal mappings, Proceedings Int. Congr. Math. Vancouver 1974, Volume 2, Canadian Mathematical Congress, 1975, pp. 223--227. MR 58:22549
  • [S2] ------, On the existence of extremal Teichmüller mappings, J. Anal. Math. 30 (1976), 464--480. MR 55:12912
  • [S3] ------, Quadratic Differentials, Springer-Verlag, Berlin and New York, 1984. MR 86a:30072
  • [T] H. Tanigawa, Holomorphic families of geodesic discs in infinite dimensional Teichmüller spaces, Nagoya Math. J. 127 (1992), 117--128. MR 93i:32027

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (1991): 32G15, 30C62, 30C75

Retrieve articles in all journals with MSC (1991): 32G15, 30C62, 30C75

Additional Information

Clifford J. Earle
Affiliation: Department of Mathematics, Cornell University, Ithaca, New York 14853

Frederick P. Gardiner
Affiliation: Department of Mathematics, Brooklyn College, City University of New York, Brooklyn, New York 11210

Received by editor(s): March 15, 1995
Additional Notes: Research of the first author was partly supported by NSF Grant DMS 9206924 and by a grant from MSRI; of the second, by NSF Grant DMS 9204069.
Article copyright: © Copyright 1996 American Mathematical Society

American Mathematical Society